Shortform: (usually on Fridays)
fun and fast-paced improvised theatre, filled with scenes, songs, games, and lots of audience participation and suggestions.


Read more about Improv »
Longform: (usually on Saturdays)
full-length, narrative, genre-driven, completely improvised stories based on audience suggestions.


Read more about Improv »

summer1Summer Sessions

Prerequisite: Varies by class
Schedule: 2–4 days (consecutive)
Class length: Varies by class
Class size: Varies by class
Tuition: Varies by class

See the Summer Sessions schedule »

Our Summer Sessions offer a range of intensive workshops, many of which we only offer during the summer. It’s a chance for intensive study over a period of two to four consecutive days per session with peers from around the Bay Area and the world. Our talented teaching staff are joined by renowned guest coaches to present improvised theatre classes you won’t find anywhere else.

The flexible schedule of our Summer Sessions makes it easy (and affordable!) to study with us, and we offer workshops for all levels (some require no improv training at all). Past guest coaches have included TheatresportsTM creator Keith Johnstone, Blind Date creator Rebecca Northan, and author of Improv Wisdom Patricia Ryan Madson.

Note: Our Summer Sessions often sell out, so we strongly encourage you to register early.

Click here for Youth Summer Camp listings 

 

Improvising the Long-Form Musical

August 22-25, 2019
Bayfront Theater, San Francisco


Class Dates: Thursday, August 22, 6-10 pm (4 hours)
Friday, August 23, 10-6pm (7 hours)
Saturday, August 24, 10-6pm (7 hours)
Sunday, August 25, 10am-12 pm (2 hours) 
Performance Showcase: Sunday, August 25: two 50 minute performances from 1-2 pm and 2:30-3:30 pm
Class size: 12 students maximum
Class length: 20 hours of instruction total, see above schedule for a breakdown of hours each day
Tuition: $519 (Early Registration $499)

Prerequisite: Dean and Coaches' approval. **Please obtain approval BEFORE registering for this intensive. Email Dave Dennison at dave@improv.org to submit your interest and confirm your eligibility.**


This is a rare opportunity to study with both of the most experienced practitioners and teachers of song improvisation in the BATS community at the same time.

They will be focusing on the elements of the long-form musical, culminating in two one-act performances.

This course is NOT FOR BEGINNERS -- experience in SONG IMPROVISATION and LONG FORM is required.

 

 

Intro to Long-Form Narrative

August 22 - August 25, 2019
Bayfront Theater, San Francisco

Class Time/Dates: 
Thursday, August 22, 6-10 pm, 
Friday and Saturday, August 23 and 24, 10am - 6pm each day; Sunday, August 25, 2pm - 5pm
Performance showcase: Sunday, August 25, 6pm-8pm
Class size: 14 students maximum
Class length: 19 hour of instruction
Early Registration Tuition: $399
Regular Tuition: $429
Prerequisite: Foundation 3 and above

For students who have done some shortform and now want to dip their toes into the deep waters of longform! Learn the ins and outs of longform in this class designed for the improviser who is new to creating longer narratives. This class promises to be fun and engaging while introducing the skills you need to create a dynamic story as an ensemble. Some of what we’ll explore:

  • Learn theatrical techniques like Meisner and apply them to improv.
  • Develop deeper characters and sustain them in a longer narrative
  • Use genre to make the stories specific and compelling.

Work with long time pros Zoe and John to tap into your storytelling skills. The class culminates in a showcase demonstrating the broad array of skills necessary for a LongForm Narrative.